Evidence map›Paper›PMID 40421280›Full record

ArticleSAGE open medical case reports2025

Unintentional amitriptyline overdose leading to coma and cardiac conduction impairment in an older adult: A case report.

Hau Viet Nguyen, Kiet Anh Nguyen, Ngan Kim Dang, Lana Rinchen, Trang Thi Nguyen

Abstract readCase Reports
In one paragraph

Article in SAGE open medical case reports, 2025. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 1 paper.

0numbers the graph read from it
0cells of the map it votes in
1citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

1 citing paper in PubMed.

  1. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

5 authors.

Hau Viet NguyenEmergency Department, University Medical Center Ho Chi Minh City, Vietnam.
Kiet Anh NguyenEmergency Department, University Medical Center Ho Chi Minh City, Vietnam.
Ngan Kim DangEmergency Department, University Medical Center Ho Chi Minh City, Vietnam.
Lana RinchenPharmacy Department, Flinders Medical Center, Bedford Park, SA, Australia.
Trang Thi NguyenPharmacy Department, University Medical Center Ho Chi Minh City, Vietnam.ORCID https://orcid.org/0000-0003-2805-541X

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Elderly patients are particularly vulnerable to look-alike/sound-alike medication errors due to physiological differences that alter medication pharmacokinetics and pharmacodynamics. This report presents the case of a 70-year-old woman admitted to the emergency department in an unconscious state. The information provided by the patient's family suggested a potential unintentional amitriptyline overdose due to confusion with berberine-a plant-derived over-the-counter antidiarrheal medication of similar appearance and packaging. Examination of the remaining amitriptyline tablets indicated the patient had likely consumed 19 tablets of 25 mg amitriptyline. This suspicion was supported by an electrocardiogram showing QRS widening to 110 ms and tachycardia. Following serum alkalization therapy with sodium bicarbonate, the patient's consciousness improved, her heart rate normalized, and QRS duration was shortened. This case underscores the importance of involving healthcare providers and family members in implementing robust safety measures to prevent unintentional medication errors caused by look-alike/sound-alike medications, particularly among older adults.

Indexed as

amitriptyline overdosecase reportcomaintoxicationtricyclic antidepressant

Identifiers

PMID40421280
PMCPMC12104600

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.